3,4-Methylenedioxymethamphetamine – otherwise known as MDMA, ecstasy, or Molly – is an illegal drug that produces hallucinogenic and stimulant side effects. Historically, Molly has been a popular drug among people at nightclubs, raves, and music festivals. The dangers of MDMA are centered on its side effects. Because the drug acts as both a hallucinogen and stimulant, people who party or who attend music festivals may use this drug to “enhance” their experience and sociability. While the chances of a fatal MDMA overdose are slim, many people still wonder, “Can you overdose on Molly?”
Can You Overdose on Ecstasy (Molly)?
According to recent data regarding the number of emergency room visits related to ecstasy overdose or intoxication, the number of visits in patients younger than 21 years old increased by 128 percent, from 4,460 visits in 2005 to 10,176 visits in 2011. Additionally, every year from 2005 to 2011, an average of 33 percent of emergency department visits among people younger than 21 involved both Molly and alcohol.1 Furthermore, another study conducted in 2016 by the National Center for Injury Prevention and Control (NCIPC) and Centers for Disease Control and Prevention (CDC) found that 7,542 people in the United States died from drug overdoses involving addictive psychoactive stimulants, including ecstasy/Molly. The same study also found that a total of 7,120 people in the U.S. died from unintentional drug overdoses involving addictive psychostimulants, which again included Molly.2
So, can you overdose on Molly? Yes, you can, but it’s rare and would likely require a very large dose. While dying from a Molly overdose is possible, fatalities linked to this drug aren’t necessarily a result of taking too much ecstasy, but rather the drug’s side effects. Even so, side effects can be intensified in higher doses. According to the National Institute on Drug Abuse (NIH), deaths caused by ecstasy use are most often the result of overheating.3 In fact, one of the most dangerous side effects of MDMA is overheating or a dangerous rise in body temperature (hyperthermia).
Additionally, and especially when taken in warmer environments, MDMA can interfere with your body’s ability to regulate temperature, potentially leading to deadly consequences. Molly can also break down muscle or produce an electrolyte (sodium) imbalance, which can result in kidney damage or failure and even swelling of the brain. Using ecstasy while exercising can also lead to severe dehydration, which can be fatal. Considering this drug is mainly used in clubs and other places where people are dancing for hours on end, these side effects are a cause for concern.
Molly cutting agents are also usually unknown to the user. Like many other synthetic or man-made drugs, MDMA is made with a variety of ingredients meant to intensify its side effects and increase the drug’s weight so dealers can make more money. The additives may include chemicals like paramethoxyamphetamine (PMA), cocaine, aspirin, bath salts, and even fentanyl. These added ingredients can increase your risk of overdosing on Molly significantly, as well as your risk of becoming addicted to the drug. While many don’t believe it’s possible, you can become addicted to ecstasy. If you find yourself unable to control your use of Molly, our medically-assisted detox at Clearbrook Massachusetts can help you safely wean off the drug and begin recovering.
How Much Molly Is Too Much?
The typical recreational dose of ecstasy ranges from 50 to 150 milligrams (mg), and users often take 1 to 2 tablets in one evening. However, some people may take ten tablets within a short period, leading to severe side effects and even overdose. Ecstasy overdose symptoms usually occur when the person takes more than the average dose of Molly, which is anywhere above 150 mg. In other words, the dose has to be quite high in order for someone to overdose. Additionally, the presence or lack of cutting agents can also exacerbate overdose symptoms depending on their dose, as well.
What Happens if You Overdose on Molly?
So what happens to the body when you overdose on ecstasy? MDMA activates the release of neurotransmitters dopamine, serotonin, and norepinephrine, resulting in increased neurotransmitter activity. As a result, mood, energy, and sociability increase, which is why users may take ecstasy while partying. Also, unlike methamphetamine and other stimulants, ecstasy increases serotonin levels more than dopamine. This impacts digestion, appetite, sleep, and pain. However, because Molly affects serotonin levels, users run the risk of depleting this naturally occurring neurotransmitter, which can even lead to mental health issues and a condition characterized by high levels of serotonin called serotonin syndrome.
When a person overdoses on ecstasy, all of the side effects are amplified. Some common Molly overdose symptoms include:
- Uncontrollable body movements and fidgeting
- Dilated pupils and/or blurred vision
- Restlessness and anxiety
- Dry mouth
- Locked jaw or teeth grinding
- High body temperature (hyperthermia)
- Excessive sweating
- Irregular or rapid heart rate
- Chest pains
- High blood pressure
- Difficulty urinating
MDMA overdose symptoms can be fatal if immediate medical attention is not received. Although many people believe this drug is safe, the consequences of taking too much Molly can be deadly. Additionally, ecstasy is also addictive, which means that a person is more likely to continuously take it and develop a tolerance to it. As a result, they may increase their doses to experience the same high or feel high for a longer period. When doses are increased, the risk of overdose increases as well.
You can die from Molly overdose symptoms. If you or someone you know has been using ecstasy and finds it difficult to stop, it’s time to get help. Don’t risk an overdose or lasting addiction. Clearbrook Treatment Centers Massachusetts can help. We offer ecstasy addiction treatment that’s specifically designed to help people who have become dependent on this substance. Our renowned drug rehab in Massachusetts can help you find the strength you need to leave drugs behind for good. To learn more, call us now at 570-536-9621.
- SAMHSA – Ecstasy-Related Emergency Department Visits by Young People Increased between 2005 and 2011; Alcohol Involvement Remains a Concern
- CDC – 2018 Annual Surveillance Report of Drug-Related Risks and Outcomes
- NIH – What are the effects of MDMA?
How Long Does an Ecstasy High Last?